Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 89, NWS Pueblo, CO

June 25, 2005Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 25, 2005, 2:31 PM MDT for Las Animas County, Colorado. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2005, 2:31 PM MDT (20:31 UTC)
Expired
Jun 25, 2005, 3:56 PM MDT
In force
85 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 122 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 252031
SVRPUB
COC071-252230-
/O.NEW.KPUB.SV.W.0089.050625T2031Z-050625T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
231 PM MDT SAT JUN 25 2005

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO.

* UNTIL 430 PM MDT.

* AT 226 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 15
  MILES NORTH OF TRINCHERA...OR 30 MILES EAST OF TRINIDAD...AND WAS
  MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  CENTRAL LAS ANIMAS COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3724 10453 3710 10375 3763 10337 3763 10410

$$
4 follow-up statements
000 
WWUS55 KPUB 252051
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
251 PM MDT SAT JUN 25 2005

COC071-252230-
/O.CON.KPUB.SV.W.0089.000000T0000Z-050625T2230Z/
LAS ANIMAS CO-
251 PM MDT SAT JUN 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CENTRAL LAS ANIMAS
COUNTY UNTIL 430 PM MDT...

AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 15 MILES
SOUTHEAST OF THATCHER...OR ABOUT 36 MILES NORTHEAST OF TRINIDAD...
MOVING NORTHEAST AT 20 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
LAS ANIMAS COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

HEAVY RAIN WILL CAUSE HIGH WATER IN LOW LYING AREAS AND POSSIBLE
FLASH FLOODS. IF WATER IS ACROSS YOUR PATH...DO NOT CROSS IT. THE
PATH OR ROAD MAY BE WASHED OUT...AND THEREFORE THE WATER WILL BE MUCH
DEEPER THAN YOU THINK.

LAT...LON 3724 10453 3710 10375 3763 10337 3763 10410

$$
000 
WWUS55 KPUB 252105
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
305 PM MDT SAT JUN 25 2005

COC071-252230-
/O.CON.KPUB.SV.W.0089.000000T0000Z-050625T2230Z/
LAS ANIMAS CO-
305 PM MDT SAT JUN 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CENTRAL LAS ANIMAS
COUNTY UNTIL 430 PM MDT...

AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS CENTERED 15 MILES SOUTHEAST OF THATCHER...OR ABOUT 40
MILES SOUTHWEST OF LA JUNTA...MOVING NORTHEAST AT 20 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
LAS ANIMAS COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

HEAVY RAIN WILL CAUSE HIGH WATER IN LOW LYING AREAS AND POSSIBLE
FLASH FLOODS. IF WATER IS ACROSS YOUR PATH...DO NOT CROSS IT. THE
PATH OR ROAD MAY BE WASHED OUT...AND THEREFORE THE WATER WILL BE MUCH
DEEPER THAN YOU THINK.

LAT...LON 3724 10453 3710 10375 3763 10337 3763 10410

$$
000 
WWUS55 KPUB 252129
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
330 PM MDT SAT JUN 25 2005

COC071-252230-
/O.CON.KPUB.SV.W.0089.000000T0000Z-050625T2230Z/
LAS ANIMAS CO-
330 PM MDT SAT JUN 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CENTRAL LAS ANIMAS
COUNTY UNTIL 430 PM MDT...

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS CENTERED 34 MILES SOUTHEAST OF THATCHER...OR ABOUT 47
MILES SOUTH OF LA JUNTA...MOVING NORTH AT 40 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
LAS ANIMAS COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

HEAVY RAIN WILL CAUSE HIGH WATER IN LOW LYING AREAS AND POSSIBLE
FLASH FLOODS. IF WATER IS ACROSS YOUR PATH...DO NOT CROSS IT. THE
PATH OR ROAD MAY BE WASHED OUT...AND THEREFORE THE WATER WILL BE MUCH
DEEPER THAN YOU THINK.

LAT...LON 3724 10453 3710 10375 3763 10337 3763 10410

$$
000 
WWUS55 KPUB 252156
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
356 PM MDT SAT JUN 25 2005

COC071-252206-
/O.CAN.KPUB.SV.W.0089.000000T0000Z-050625T2230Z/
LAS ANIMAS CO-
356 PM MDT SAT JUN 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAS ANIMAS COUNTY HAS
BEEN CANCELED...

AT 354 PM MDT...DOPPLER RADAR SHOWED THAT...WITH THE EXCEPTION OF 
LIGHTNING AND HEAVY RAIN...THE WEATHER NO LONGER POSES AN IMMEDIATE 
THREAT TO LIFE OR PROPERTY IN THIS AREA.

LAT...LON 3724 10453 3710 10375 3763 10337 3763 10410

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 1:57 PM MDT, 34 minutes earlier.

Area forecast discussion, Jun 25, 1:57 PM MDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
157 PM MDT SAT JUN 25 2005

.SHORT TERM...
(TONIGHT AND SUNDAY)

CURRENTLY...THE COMBINATION OF THE DAILY HEATING CYCLE...ABUNDANT
ATMOSPHERIC MOISTURE AND AN APPROACHING SHORT WAVE OVER NORTHERN NEW
MEXICO IS ALLOWING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO BE
NOTED ACROSS THE CWA TODAY.

EXPECT THAT ISOLATED TO SCATTERED OR GREATER COVERAGE OF SHOWERS AND
THUNDERSTORMS SHOULD CONTINUE WELL INTO TONIGHT...WITH THE MAIN
THREAT FROM THE STRONGER STORMS BEING LOCALLY VERY HEAVY RAINFALL...
DANGEROUS CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND POSSIBLY SOME
SEVERE SIZE HAIL STONES.

BY SUNDAY...EXPECT A LESS ACTIVE DAY AS ATMOSPHERIC MOISTURE LEVELS
BEGIN TO DROP WHILE THE UPPER RIDGE BEGINS TO REBUILD TO OUR SOUTH.
WILL CONTINUE TO CARRY ISOLATED TO SCATTERED POPS...BUT OVERALL I AM
NOT EXPECTING AS MUCH COVERAGE OR INTENSITY AS EXPECTING TODAY.
MINIMUM AND MAXIMUM TEMPERATURES ARE EXPECTED TO RUN AT TO SLIGHTLY
ABOVE CLIMATOLOGICAL AVERAGES TONIGHT AND SUNDAY.

.LONG TERM...
(MONDAY THROUGH SATURDAY)

MAIN FORECAST CHALLENGES FOR NEXT WEEK WILL BE THE POTENTIAL
FOR TSTM DEVELOPMENT GIVEN THE POSSIBLE WEATHER PATTERN.

MON THROUGH SAT...MODELS ARE ALL SUGGESTING THE NRN STREAM JET
WILL TAKE HOLD OF THE NORTHERN US WITH THE HOT MID/UPPER HIGH
RE-ESTABLISHING ITSELF JUST TO OUR SOUTH OVER NM AND OLD MEXICO.
THE WEAKER SRN STREAM JET WILL LIKELY BE DIRECTLY OVER THE CNTRL
ROCKIES THROUGH THE FORECAST PERIOD. TEMPS IN AND AROUND THE
MID/UPPER LEVEL HIGH PRESSURE SYSTEM ARE PROJECTED TO BE PRETTY
HOT....H7 +16C TO +20C. THE PLACEMENT OF THIS MID/UPPER LEVEL
HIGH DOES SUGGEST THE FLOW TO BE MORE SW-WLY...BUT THE BIGGEST
QUESTION IS THE AVAILABLE MOISTURE FOR TSTM DEVELOPMENT. THE GFS80
CONTINUES TO BE SOMEWHAT STINGY WITH ITS QPF...WHILE THE 06Z/25
DGEX CONTINUES TO DEVELOP...OR IN SOME CASES BLOW UP...SHRA/TSRA
OVER THE MOUNTAINS AND ERN CO EACH DAY. LOOKING AT THE 12Z/25
GFS80 MODEL SOUNDINGS...JUST ABOUT EVERY DAY THERE IS A MOISTURE
LAYER BETWEEN H6 AND H4/H3. THIS IS CERTAINLY ENOUGH MOISTURE FOR
SHRA/TSRA TO FORM OVER THE MOUNTAINS GIVEN THE LACK OF ANY
CAPPING INVERSION. GFS80 H7-H5 LAPSE RATES ARE MODERATE-
STRONG...7.5-9.5 C/KM...EACH AFTN/EVE. THE POTENTIAL POSITION OF
THE MID/UPPER HIGH OR RIDGE WOULD SUPPORT MINOR SHORTWAVE TROUGHS
RIPPLING THROUGH THE SRN STREAM FLOW. MEANWHILE GIVEN THE
POTENTIAL SYNOPTIC PATTERN...THERE COULD BE A LOWER TROP/SFC
FRONTAL BOUNDARY LURKING NEAR ERN CO AND CNTRL PLAINS. IF ALL OF
THESE PARAMETERS COME INTO PLACE...THE CONCEPTUALLY THE NERN QUAD
OF THE MID/UPPER HIGH WOULD BE THE ZONE OF MCS ACTIVITY...MAINLY
EVERY AFTN/EVE FOR ERN CO. ISOLD-SCT TSTM FORM OVER THE HIGH
COUNTRY AND THEN EVOLVE INTO A MCS ACROSS ERN CO AND CNTRL PLAINS
AS THE LLJ CRANKS UP. THIS WOULD RESULT IN LOW LEVEL BOUNDARY
SURGES IN AND OUT OF ERN CO IN RESPONSE TO THE MESOSCALE OUTFLOW
BOUNDARIES. SO...WITH ALL OF THIS IN MIND...WILL MAINTAIN LOW TO
VERY LOW POPS FOR MUCH OF THE CWA...ESPECIALLY GIVEN IT IS LATE
JUNE/EARLY JULY. TEMPS SHOULD REMAIN AT OR SLIGHTLY ABOVE AVERAGE
READINGS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

77/17
Hazardous weather outlook, Jun 25, 7:00 AM MDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT SAT JUN 25 2005

COZ058>089-093>099-261300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT SAT JUN 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ONE OR TWO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY NORTH AND
EAST OF A LINE FROM COLORADO SPRINGS...TO LA JUNTA...TO SPRINGFIELD.
THE PRIMARY SEVERE WEATHER THREAT WILL BE HAIL TO 1 INCH IN DIAMETER
AND WIND GUSTS TO 60 MPH.

OVER THE REMAINDER OF SOUTHEAST AND SOUTH CENTRAL COLORADO...
SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED. THUNDERSTORMS WILL
DEVELOP OVER THE MOUNTAINS BY LATE MORNING...AND WILL MOVE EAST OUT
ONTO THE PLAINS BY MID AFTERNOON. THE THUNDERSTORM ACTIVITY ON THE
PLAINS SHOULD END BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED ACROSS THE REGION ON SUNDAY...THEN WILL BECOME MORE ISOLATED
IN NATURE FOR MONDAY THROUGH THURSDAY. THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING...BRIEF
PERIODS OF HEAVY RAINFALL...WIND GUSTS UP TO 50 MPH AND HAIL AROUND
1/2 INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE SOUTHEAST PLAINS...MAINLY NORTH AND EAST OF A
LINE FROM COLORADO SPRINGS...TO LA JUNTA...TO SPRINGFIELD
...AFTER 3 PM THIS AFTERNOON.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:18 PM MDTSevere Thunderstorm WarningPUBKiowa52 min
Jun 25, 2:45 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers2 hr
Jun 25, 3:20 PM MDTSevere Thunderstorm WarningPUBBent79 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.